Alert archive / Virginia / Wind Advisories in 2017
Wind Advisory 16, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Nov 16, 2017, 5:47 AM EST for Grant County, Mineral County, Pendleton County, West Virginia; 12 counties in Virginia; Allegany County, Maryland. It took effect at Nov 16, 2017, 6:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2017, 5:47 AM EST (10:47 UTC)
- In effect from
- Nov 16, 2017, 6:00 AM EST
- Expired
- Nov 16, 2017, 2:26 PM EST
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WWUS71 KLWX 161047 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 547 AM EST Thu Nov 16 2017 MDZ501-VAZ503-504-507-508-WVZ501-503-505-506-161900- /O.NEW.KLWX.WI.Y.0016.171116T1100Z-171116T2300Z/ Extreme Western Allegany-Western Highland-Eastern Highland- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Western Grant-Western Mineral-Western Pendleton-Eastern Pendleton- Including the cities of Frostburg, Hightown, Monterey, Big Meadows, Wintergreen, Bayard, Mount Storm, Elk Garden, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 547 AM EST Thu Nov 16 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect until 6 PM EST this evening. * TIMING...From shortly after daybreak this morning through late this afternoon. * WINDS...West 20 to 30 mph with gusts up to 50 mph, mainly across elevations above 1500 feet. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ DHOF
2 follow-up statements
103 WWUS71 KLWX 161337 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 837 AM EST Thu Nov 16 2017 VAZ507-508-161445- /O.CAN.KLWX.WI.Y.0016.000000T0000Z-171116T2300Z/ Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Big Meadows and Wintergreen 837 AM EST Thu Nov 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Baltimore MD/Washington has cancelled the Wind Advisory. Wind gusts are expected to remain below wind advisory criteria. $$ WVZ502-162145- /O.EXA.KLWX.WI.Y.0016.000000T0000Z-171116T2300Z/ Eastern Grant- Including the city of Petersburg 837 AM EST Thu Nov 16 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect until 6 PM EST this evening. * TIMING...Through late this afternoon. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Difficulty driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ MDZ501-VAZ503-504-WVZ501-503-505-506-162145- /O.CON.KLWX.WI.Y.0016.000000T0000Z-171116T2300Z/ Extreme Western Allegany-Western Highland-Eastern Highland- Western Grant-Western Mineral-Western Pendleton-Eastern Pendleton- Including the cities of Frostburg, Hightown, Monterey, Bayard, Mount Storm, Elk Garden, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 837 AM EST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * TIMING...Through late this afternoon. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
352 WWUS71 KLWX 161926 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 226 PM EST Thu Nov 16 2017 MDZ501-VAZ503-504-WVZ501>503-505-506-162030- /O.CAN.KLWX.WI.Y.0016.000000T0000Z-171116T2300Z/ Extreme Western Allegany-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Western Pendleton- Eastern Pendleton- Including the cities of Frostburg, Hightown, Monterey, Bayard, Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 226 PM EST Thu Nov 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Baltimore MD/Washington has cancelled the Wind Advisory. Winds are expected to gradually diminish and remain below wind advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Nov 16, 3:22 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 16, 3:22 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
322 AM EST Thu Nov 16 2017
.SYNOPSIS...
High pressure will build into the region today through Friday. A
strong cold front will approach the area Saturday, then cross
Saturday night. High pressure will build to the south of the
region late Sunday into the first half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Pre-frontal showers (in much weakened form) are exiting across
the eastern shore of Maryland as of early this morning. A zone
of mid-level moisture remains in its wake with overcast
conditions around 5000 feet being observed across much of the
area. A brief period of clearing is possible around daybreak,
but recent satellite trends seem to argue against that.
Whatever clearing occurs will transition to a scattered to
broken cumulus field by midday as the upper level trough axis
pivots across. Strong and gusty northwest winds are expected,
with gusts of 30 to 45 mph possible, especially over the
ridges. Hedged the high temperature forecast toward the upper
tercile of guidance since temperatures often overperform in a
downsloping regime. The colder airmass moving in should begin to
overwhelm downsloping effects east of the mountains after
midday, with high temperatures likely being observed by early
afternoon and then falling thereafter.
Upslope showers will likely continue through the day and into
the first part of tonight, mixing with and changing to snow by
mid-morning this morning with colder air rushing in.
Precipitation should be light as the moisture layer is
relatively shallow, so accumulations should remain under an
inch. The moisture may become shallow enough to support a period
of freezing drizzle this evening along the western slopes of the
Allegheny Front, but deeper mixing/gusty winds may preclude this
so it's of low confidence at the moment.
A secondary pressure surge occurs tonight which should keep
winds elevated into Friday morning, especially over the ridges.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday should be mainly sunny and much cooler as cool high
pressure moves overhead. The benign weather will be short-lived,
however, as a strong upper trough digs into the Great Lakes.
Strong surface cyclogenesis is forecast to the northwest of the
CWA Friday night into Saturday. This will drag a strong cold
front into the region by Saturday evening. The slow trend has
continued in the guidance and as such have backed off on PoPs
during the day Saturday (though non-zero in strong warm
advection), then ramp up quickly Saturday evening. A strong
southwesterly low-level jet of 60+ knots at 3000-5000 feet)
would suggest a potential for 40-45 knot surface gusts over the
ridges, and in the valleys in any heavier showers ahead of the
front, though mixing becomes more difficult at lower elevations
in SW flow especially given the unfavorable time of day
(evening and overnight hours).
Precipitation should change to snow showers over the western
ridges of the Allegheny Front after midnight after the cold
front passes and winds turn northwest.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The area will be on the back side of a strong cold front Sunday
morning with gusty northwest winds and below normal temperatures.
With strong northwest flow, upslope snow showers will be in progress
across the higher elevations near and along the Allegheny Front, and
some accumulation is likely. High temperatures will range from the
30s near the Allegheny Front to around 50F in central VA and
southern MD.
Much quieter weather is then anticipated for Monday and Tuesday as
high pressure builds overhead. Temperatures will start below normal
Sunday night into Monday but moderate back towards climatological
normals by Tuesday.
The next chance of precipitation will come in the middle of next
week as a fast moving northern stream trough moves towards the
area.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Mainly VFR through Friday night. Scattered-broken cumulus
expected between 4000 and 6000 feet today. Gusty NW winds of 20
kts with gusts to 30 knots are expected as well today, peaking
in the afternoon and only slowly diminishing this evening.
Winds should fall below 10 knots by about midday Friday.
Some flight restrictions are possible by later Saturday,
becoming more likely Saturday night as a strong cold front
approaches. SW winds will also begin to increase Saturday, with
low-level wind shear likely by Saturday afternoon and persisting
into Saturday night. Winds at 2000 feet may approach 50 knots
during this time.
Primarily VFR conditions are expected Sunday through Tuesday. Gusty
northwest winds will be the main aviation weather concern on Sunday.
Winds lessen Sunday night and Monday as high pressure builds towards
the region.
&&
.MARINE...
A Small Craft Advisory is in effect for most waters starting at
6 AM, then all waters after 10 AM through noon Friday as strong
and NW winds are anticipated behind a cold front. Gale force
gusts are possible late this afternoon and evening as well, but
these winds are above 2000 feet so confidence is too low for a
headline at the moment.
Gusts diminish Friday, then resume late Friday night into
Saturday as southwest winds increase ahead of an approaching
strong cold front. Gales are possible Saturday into Saturday
night as well.
SCA gusts likely and gale conditions possible behind strong cold
front on Sunday and into Sunday night. SCA conditions may continue
through Monday.
&&
.TIDES/COASTAL FLOODING...
Minor tidal flooding was observed overnight as Strait's Point
and Annapolis. Tidal anomalies should decrease enough on NW flow
today to preclude any further flooding, but waters levels likely
rise ahead of a cold front again Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 6 AM EST early this morning for
MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EST Friday for ANZ530>532-539-
540.
Small Craft Advisory from 10 AM this morning to noon EST
Friday for ANZ535-536-538.
Small Craft Advisory from 10 AM this morning to 6 PM EST
Friday for ANZ542.
Small Craft Advisory until 6 PM EST Friday for ANZ533-534-537-
541-543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...MM
AVIATION...MM/DHOF
MARINE...MM/DHOF
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Nov 16, 5:45 AM EST, 2 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 545 AM EST Thu Nov 16 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 545 AM EST Thu Nov 16 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Gale force winds are possible over portions of the waters late today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong gusty winds are possible late Saturday into Sunday in association with a strong cold front. A Wind Advisory may be required on land, and Gale Warnings will likely be needed over the waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 545 AM EST Thu Nov 16 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Wind Advisory is in effect through 6 PM today for the higher elevations along the Blue Ridge and along and near the Allegheny Front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong gusty winds are likely late Saturday into Sunday in association with a strong cold front, especially over the higher elevations. A Wind Advisory may be required. A period of upslope snow showers is likely Saturday night through Sunday along the western ridges of the Allegheny Front, and may require a Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 11:39 PM EST | Coastal Flood Advisory | LWX | Saint Mary's | 2 hr |
| Nov 16, 1:46 AM EST | Coastal Flood Advisory | LWX | Anne Arundel | 4 hr |
| Nov 16, 9:33 AM EST | Coastal Flood Advisory | LWX | Anne Arundel, Saint Mary's | 9 hr |
Nearby
Wind Advisories in Virginia, 2017Wind Advisories in West Virginia, 2017Wind Advisories in Maryland, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.